Louisiana, 2017

Hail and Damaging Winds in Louisiana, March 27, 2017

March 27, 2017 · NWS JAN · 5 events in 3 counties and zones

As a cold front moved toward the region, storms developed in a very unstable airmass. These storms brought large hail and damaging winds to the ArkLaMiss region through the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a cold front moved toward the region, storms developed in a very unstable airmass. These storms brought large hail and damaging winds to the ArkLaMiss region through the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 27, 11:49 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 27, 11:49 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1249 PM CDT Mon Mar 27 2017

...SEVERE WEATHER EXPECTED TODAY WITH HIGHER IMPACT SEVERE WEATHER
EVENT POSSIBLE MID-LATE WEEK...

.UPDATE...
Updated for 18Z aviation discussion.

&&

.AVIATION...
18Z TAF discussion:
Numerous showers and thunderstorms have developed across the
western half of the area late this morning and early this
afternoon. These showers and storms are expected to intensify in
a favorable severe weather environment with large hail possible in
the strongest storms. Storms will move from the west to east
through the remainder of the afternoon and into the early evening.
VCTS, TSRA, and VCSH was updated accordingly at all TAF sites.
Some showers could linger longer at GLH/GWO along a stalled
frontal boundary this evening. Otherwise, low ceilings and
possible fog development could result in IFR conditions after
9z/28 at most TAF sites, especially in the southeast. /TW/

&&

.DISCUSSION...
Scattered severe storms are still on tap for this afternoon,
especially across the northern half of the area. Mid morning water
vapor imagery shows a mid/upper shortwave centered over SW
Missouri extending back to the AR/LA border. Ahead of this system,
very isolated shower activity was ongoing. 12z soundings indicated
a pronounced cap around the 700-850 mb layer at SHV, which is
likely representative of areas generally from JAN to the north and
west. Meanwhile, there was less of a cap noted farther east. Mid
level lapse rates were quite steep, on the order of 7.5-8 C.

As further destabilization occurs through the day and the cap
gradually erodes, the advancing shortwave will help kick off
scattered convection, likely first across the Delta around midday
then spreading eastward through the afternoon. Because the
strongest upper forcing will remain north of the area, with less
in the way of low level forcing via a front, a scattered cellular
mode is favored over a line through much of the day. The steep mid
level lapse rates portend an enhanced large hail potential, with
golfball size hail possible and even a report or two of 2"+ hail
not out of the realm of possibility. Secondarily, damaging wind
gusts and tornadoes will also be possible. Generally speaking, the
severe threat will be greater the farther north and east across
the area, with the cap and timing (will the cap erode and storms
develop before the axis of steep lapse rates shifts to the east?)
being the main limiting factors in the west and lesser forcing
being the main limiting factor farther south.

Some minor adjustments were made to the severe graphic to reflect
our latest thinking and the HWO will be updated to reflect this as
well. Also, POPs were adjusted upward for much of the area for
this afternoon. No other major changes are planned at this point.
/DL/

Prior discussion below:

Today through tonight:

An active weather pattern is in store this afternoon as a strong
disturbance will promote widespread convective activity throughout
the area. At the surface this morning, a strong 1006mb surface low
is moving through the central Plains, with an attendant cold front
stretched down through central Texas. Water vapor imagery and
regional radars show the widespread convection that developed
yesterday afternoon-evening has slowly been losing the punch it
had earlier as storms are no where near as vigorous as they
progress into central Arkansas. Local radars show a large outflow
boundary that extends through southern Arkansas, western Louisiana
and into south- central and eastern Texas. This will be an
important mechanism for thunderstorm initiation as we go into
later this afternoon.

For this afternoon, expect the surface low to eject northeast
through Missouri and the mid Mississippi Valley, bringing the cold
front slowly towards our area. As the trough and surface low eject
northeast, an anticyclonic jet at 300mb will propagate into our area.
The way this moves in we will be in the front left quadrant, which
normally supports divergence and lift. However, with it being
opposite and on the back side of the trough, this will actually
lead to subsidence by 12Z this morning before the front right
quadrant and lift move over between 18-00Z this afternoon. The
environment is highly destabilized, some 1000-1500 MLCAPE, with
the hi-res NSSL WRF showing up to 2000 J/kg SBCAPE. With steep
700-500mb lapse rates approaching 6-7 deg C under the fast moving
disturbance, clockwise curving hodographs, 30+kts low-mid bulk
shear and 200-300 m2/s2 SRH, expect vigorous severe thunderstorms,
to be possible. SHIP values approach 1-2 and the global and hi-
res models show large hail parameter values approaching 10-15+
areawide. The previously mentioned boundary should help
convective development, even under some subsidence, mainly early
to late afternoon. Even with the best forcing off to our north,
this boundary and any convective development looks to be pretty
vigorous. Looks as though the best timing for development should
be just before noon-1pm in the Delta, with more vigorous
thunderstorms 1-3pm in the Delta to Natchez Trace Corridor and
closer to 3-5pm along and east of the I-55 corridor. The primary
risk with any thunderstorms that develop, especially supercells,
will be damaging winds and large hail, possibly up to golf ball
size or larger. With southeast moving storms and clockwise curving
hodographs, inflow should be efficient and a tornado can not be
ruled out. Through collaboration, the SPC has outlined portions of
our northern counties in the Highway 82 corridor in an enhanced
risk with the slight risk extending down towards the Highway 20
corridor and marginal risk further south. This will be outlined
in our HWO/graphics. Temperatures ahead of these storms will be
warm and much above normal some 10-15 degrees.

Some of these storms to linger into the overnight hours, with some
of these more vigorous storms possibly lingering a few hours after
7pm or so before weakening. As the surface low ejects northeast,
the cold front will slowly move into our area tonight. The front
should move into the Delta just before midnight and only slowly
move south towards I-20 by daybreak. Expect convection that
lingers or any new development to remain tied to the cold front as
rain and any storm chances will slowly lift north, mainly along
and north of the I-20 corridor. Some patchy fog can't be ruled out
in the southeast as moisture pools ahead of the boundary. Due to
clouds and the cold front around, expect temperatures slightly
cooler in the Delta but warmer in the low-mid 60s elsewhere. /DC/

Tuesday through Sunday:

A potential severe weather event for the Wednesday night/Thursday
period will be the main concern for the long term portion of the
forecast. As we go from Tuesday through Wednesday, a strong and
progressive upper level ridge will move across the ArkLaMiss
bringing continued well above normal temperatures.

A strong trough crossing the Southern Plains will approach the
ArkLaMiss late Wednesday night and bring significant height falls
and potentially widespread convection before daybreak to the Delta
region. Given steep mid level lapse rates and strong deep layer
shear, expect some storms to be severe with all modes possible. A
split upper level jet rounding the base of the trough should help to
enhance lift and potentially anchor a convective system over
portions of the forecast area Thursday resulting in a more enhanced
severe threat along with the potential for heavy rainfall. It would
seem the more favorable location on the synoptic scale would be
northwest portions of the area, but could imagine mesoscale
influences playing a large role in convective evolution and this
makes confidence in potential MCS location low.

Another upper level ridge will progress across the region from
Friday into the weekend bringing more above normal temperatures and
generally dry weather. We should see the next strong trough approach
Sunday bringing another chance for stormy weather. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       82  64  82  63 /  74  49  25   9
Meridian      82  63  82  61 /  69  47  26   9
Vicksburg     82  65  81  63 /  69  34  24   9
Hattiesburg   82  63  83  62 /  31  28  22   9
Natchez       82  65  82  64 /  62  16  23   8
Greenville    79  60  77  62 /  62  51  17   9
Greenwood     80  61  78  62 /  72  58  21  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/DL/DC/EC
Hazardous weather outlook, Mar 27, 10:53 AM CST, 3 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1153 AM CDT Mon Mar 27 2017

ARZ074-LAZ007-015-016-023>026-MSZ053>055-059>066-072>074-281700-
Ashley-Morehouse-Richland-Madison LA-Franklin LA-Catahoula-Tensas-
Concordia-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
1153 AM CDT Mon Mar 27 2017

This hazardous weather outlook is for portions of northeast
Louisiana, southern portions of central Mississippi, and for
Ashley County Arkansas.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Midday through this evening

Isolated severe thunderstorms will be possible today from around
midday through this evening. The primary risks will be hail up to
the size of quarters and damaging wind gusts.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A potent weather system will bring the potential for severe weather
to the entire outlook area from late Wednesday night through
Thursday. The primary severe weather concerns will be damaging wind
gusts, large hail, and the possibility for tornadoes. Stay tuned for
updates concerning this potential severe weather event.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, ham radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of today
through tonight and Wednesday night through Thursday.

ARZ075-LAZ008-009-MSZ018-019-034>052-056>058-281700-
Chicot-West Carroll-East Carroll-Bolivar-Sunflower-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Smith-Jasper-Clarke-
1153 AM CDT Mon Mar 27 2017

This hazardous weather outlook is for portions of central
Mississippi, extreme northeastern Louisiana, and Chicot County
Arkansas.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Midday through this evening

Severe thunderstorms are possible today from midday through this
evening. The primary risks will be hail up to the size of golf
balls and damaging wind gusts, although a tornado cannot be
completely ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A potent weather system will bring the potential for severe weather
to the entire outlook area from late Wednesday night through
Thursday. The primary severe weather concerns will be damaging wind
gusts, large hail, and the possibility for tornadoes. Stay tuned for
updates concerning this potential severe weather event.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, ham radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of today
through tonight and Wednesday night through Thursday.

MSZ025>033-281700-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-
1153 AM CDT Mon Mar 27 2017

This hazardous weather outlook is for northern portions of central
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Mid-late afternoon through this evening

Severe thunderstorms are expected today during the mid-late
afternoon through this evening. The primary risks will be golf
ball size hail, damaging wind gusts, and a tornado or two are
possible.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A potent weather system will bring the potential for severe weather
to the entire outlook area from late Wednesday night through
Thursday. The primary severe weather concerns will be damaging wind
gusts, large hail, and the possibility for tornadoes. Stay tuned for
updates concerning this potential severe weather event.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, ham radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of today
through tonight and Wednesday night through Thursday.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 27, 1:38 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
238 PM CDT MON MAR 27 2017

MSZ040-041-272015-
Sharkey MS-Issaquena MS-
238 PM CDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ISSAQUENA AND
NORTHWESTERN SHARKEY COUNTIES UNTIL 315 PM CDT...

At 238 PM CDT, Meteorologists were tracking a strong thunderstorm
over Grace, or near Rolling Fork, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Anguilla, Nitta Yuma and Panther Burn around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Mississippi.

LAT...LON 3301 9101 3301 9092 3308 9091 3310 9089
      3310 9083 3288 9076 3290 9096 3300 9102
TIME...MOT...LOC 1938Z 248DEG 18KT 3296 9094

17
Local storm report, Mar 27, 1:39 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             FLOWOOD                 32.33N 90.11W
03/27/2017  E1.00 INCH       RANKIN             MS   PUBLIC

            IN THE RIVER OAKS AREA OF FLOWOOD.

&&

NWS JACKSON MS
IRIS SYSTEM
Special weather statement, Mar 27, 1:42 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
242 PM CDT MON MAR 27 2017

MSZ039-272030-
Noxubee MS-
242 PM CDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOXUBEE COUNTY UNTIL 330
PM CDT...

At 242 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mashulaville, or 11 miles north of Preston, moving northeast at
35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mashulaville around 250 PM CDT.
  Macon around 310 PM CDT.
  Brooksville around 315 PM CDT.
  Deerbrook around 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern and east central Mississippi.

LAT...LON 3293 8881 3316 8881 3329 8858 3329 8851
      3308 8838
TIME...MOT...LOC 1942Z 241DEG 30KT 3304 8881

GRG
Local storm report, Mar 27, 1:43 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             6 E NOXAPATER           32.98N 88.97W
03/27/2017  E1.25 INCH       WINSTON            MS   PUBLIC

            NEAR THE NANIH WAIYA COMMUNITY.

&&

NWS JACKSON MS
IRIS SYSTEM
Local storm report, Mar 27, 1:45 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             3 E JACKSON             32.32N 90.16W
03/27/2017  E0.88 INCH       HINDS              MS   PUBLIC

            REPORTED ABOUT ONE MILE SOUTH OF
            I-55/LAKELAND DR.

&&

NWS JACKSON MS
IRIS SYSTEM
Special weather statement, Mar 27, 1:49 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
249 PM CDT MON MAR 27 2017

MSZ054-062-272015-
Copiah MS-Lincoln MS-
249 PM CDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN AND
SOUTHWESTERN COPIAH COUNTIES UNTIL 315 PM CDT...

At 249 PM CDT, Meteorologists were tracking a strong thunderstorm
near Caseyville, or 10 miles northwest of Brookhaven, moving east at
30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Brookhaven around 300 PM CDT.
  Glancy around 305 PM CDT.
  Wesson and Martinsville around 310 PM CDT.

Other locations impacted by this storm include Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3161 9060 3173 9067 3188 9043 3160 9029
TIME...MOT...LOC 1949Z 251DEG 27KT 3169 9058

17

The radar

The Ft Polk radar (KPOE), 155 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
March 27, 1:53 PM CST
Where
Franklin County, 2.18 mi ENE of Liddieville
Measured
1 in hail
Reported by
Public
Coordinates
32.140, -91.815

Quarter size hail fell along Erskin Road.

Thunderstorm Wind, East Carroll

When
March 27, 2:14 PM CST
Where
East Carroll County, 6.44 mi WSW of Transylvania Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.640, -91.320

A tree was blown down along Louisiana Highway 877 near Monticello.

Hail, Franklin

When
March 27, 2:28 PM CST
Where
Franklin County, 2.15 mi SSW of Como
Measured
1 in hail
Reported by
Public
Coordinates
32.090, -91.610

Quarter sized hail fell at Goodman's Flying Services.

Thunderstorm Wind, Tensas

When
March 27, 4:46 PM CST to 4:55 PM CST
Where
Tensas County, 3.08 mi NNE of Crimea to 0.91 mi NE of Lake Bruin Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
32.011, -91.331

A swath of damaging winds moved through Tensas Parish. An estimated dozen power poles and several trees were blown down around Lake St. Joseph.

Hail, Tensas

When
March 27, 4:49 PM CST
Where
Tensas County, 0.59 mi W of Newellton
Measured
1 in hail
Reported by
Social Media
Coordinates
32.070, -91.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689669, 689671, 689672, 689673, 689674.